Flood, Traill
- When
- March 28, 3:50 PM CST to March 31, 11:59 PM CST
- Where
- Traill forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
[See antecedent conditions written in brackets under Ramsey county]. In Traill county, no county-wide flood warning was issued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[See antecedent conditions written in brackets under Ramsey county]. In Traill county, no county-wide flood warning was issued. Most of the problems occurred along the flooding Goose River. A river flood warning was issued for the Goose River at Hillsboro, where the river crested above its moderate (13 feet) flood stage on the 31st. 25 low-water bridges and roads were flooded along the Goose River. In Portland, a bridge was heavily damaged. Downstream in Mayville, Island Park was submerged and 4 homes and 1 business were damaged. The city of Mayville, population 2,100, restricted water use. Local citizens reported 2 crests around the Mayville area, the second one being slightly higher. One home in the Mayville area had 1.5 feet of water on the main floor. Downstream in Hillsboro, the city park was flooded, but the city pool was saved. After the flood of April 1997, Hillsboro undertook more flood prevention measures and they helped this time around.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 3:20 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CST SUN MAR 28 2004
.DISCUSSION...SHOWERS HAVE ENDED EXCEPT FOR ISOLATED LIGHT SHOWERS
NORTH CENTRAL MN. EXPECT PRECIPITATION TO END ALTOGETHER LATE THIS
AFTERNOON. VERY LITTLE COOL ADVECTION IS OCCURRING BUT ENOUGH THAT
A FREEZE IS EXPECTED THROUGHOUT THE REGION TONIGHT. WILL HAVE TO
WAIT AND SEE HOW MUCH HELP THAT BECOMES IN THE FLOODED NORTH. LOW
LEVEL JET SKIRTING THE WEST/SOUTHWEST FRINGE OF REGION IS KICKING
WINDS UP BUT SHORT OF ADVISORY LEVEL.
.SHORT TERM...BELIEVE WINDS ARE AS STRONG AS THEY WILL GET FOR WEST
PORTION INCLUDING DVL TO VALLEY CITY AND LISBON. BUT THEY WILL ONLY
DECREASE SLIGHTLY TONIGHT. REINTRODUCED SCATTERED SNOW SHOWERS FOR
AFTER MIDNIGHT AS A SHORTWAVE VISIBLE ON WATER VAPOR LOOP...OVER
CENTRAL SASK/MB BORDER CURRENTLY. IT WILL DIG SOUTHWARD BEHIND THE
MAIN UPPER TROUGH TONIGHT. ETA SHOWS IT MORE ROBUST AND INTACT THAN
GFS BUT BOTH SHOW LIGHT QPF VALUES...MAINLY IN NORTHWEST MN WHERE
BOTH THE BEST MOISTURE AND BEST LIFT WILL BE. AM CAUTIOUS ABOUT
REMOVING SHOWERS FROM THE FORECAST BEFORE WE LOSE THE CYCLONIC FLOW
ALOFT...WHICH THE MODELS ARE NOTORIOUS ABOUT DOING IN SPRING. THAT
MAY NOT OCCUR UNTIL WED. BUT SUCH A WARM RIDGE IS EXPECTED WITH
SUBSIDENCE AND LOWERING INVERSION THAT IT LIKELY WON/T MATTER THAT
WE STILL HAVE THIS FLOW ALOFT BEGINNING TUE. CONVECTIVE TEMPERATURES
WILL BE IN THE LOWER 30S ON MON SO AT LEAST SCATTERED SHOWERS
APPEARS A GOOD BET. BY TUE THE INVERSION BASE MAY BE LOW ENOUGH
THAT LOW LEVEL INSTABILITY WOULD NOT BE ENOUGH TO CAUSE SHOWERS.
LOOKS LIKE WE MIGHT BE DONE ISSUING AREA COUNTY FLOOD WARNINGS
THOUGH THE CURRENTLY WARNED AREAS WILL GO UNTIL AT LEAST MON WITH
NUMEROUS PROBLEMS. MAINSTEM RED RIVER IS NOW BEGINNING TO FLOOD
IN THE NORTH. SO ATTENTION IS TURNING MORE TO POSSIBLE RIVER
FLOODING.
.EXTENDED (THU-SUN)...
NORTHERN PLAINS LOOKS TO BE SANDWICHED IN A RIDGE BETWEEN LOW
PRESSURE SYSTEMS TO THE EAST AND SOUTHWEST. SHOULD BE A QUIET
PATTERN WITH THE ONLY HINTS AT PCPN COMING ON SAT WITH A WEAK WAVE
AND AGAIN AS THE SOUTHWEST LOW KICKS OUT LATE. PER PMDEPD...TIMING
ON THIS FEATURE MAY BE A BIT TOO FAST. WILL THEREFORE LEAVE EXTENDED
PERIOD DRY THIS TIME AROUND. LIKELY TO BE A PRETTY DECENT EAST/WEST
THERMAL GRADIENT THROUGHOUT WITH THE WARMEST TEMPS HOLDING WEST OF
THE FA. 850 MB ENSEMBLE PROGS LOOK COLDER THAN MEX NUMBERS...
ESPECIALLY EARLY SO WILL STAY ON THE COLDER SIDE AS WELL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/WALSH/
EDDY/GRAND FORKS/GRIGGS/NELSON/STEELE/COUNTIES THROUGH 00Z TUE.
RIVER FLOOD WARNINGS FOR FOREST RIVER AT MINTO AND PEMBINA
RIVER AT NECHE.
MN...FLOOD WARNING FOR KITTSON/ROSEAU/LAKE OF THE WOODS COUNTIES
THROUGH 00Z TUE. RIVER FLOOD WARNINGS FOR TWO RIVERS RIVER AT
HALLOCK AND RED RIVER AT OSLO.
&&
GV/GODON
GVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 612 AM CST SUN MAR 28 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281515- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 612 AM CST SUN MAR 28 2004 ...FLOOD WARNING IN EFFECT THROUGH TODAY FOR NORTHEAST NORTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODS OF LIGHT RAIN OR RAIN SHOWERS ARE EXPECTED TODAY. RAIN WILL CHANGE TO SCATTERED SNOW SHOWERS LATER THIS EVENING. RUNOFF FROM RAPID SNOWMELT AND RECENT RAINS WILL CAUSE OVERLAND FLOODING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL NORTH DAKOTA TODAY...GENERALLY ALONG AND NORTHWEST OF A VALLEY CITY TO MANVEL AND PEMBINA LINE...INCLUDING MOST OF THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RIVER SPOTTERS ARE ENCOURAGED TO REPORT ICE JAMMING PROBLEMS AND ANY LOCAL FLOODING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GUST
MNC069-077-135-NDC005-019-027-035-039-063-067-071-091-095-099-291200- FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 245 PM CST SUN MAR 28 2004 ...AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR KITTSON...ROSEAU... AND LAKE OF THE WOODS COUNTIES IN MINNESOTA AND FOR CAVALIER... PEMBINA...TOWNER...WALSH...RAMSEY...BENSON...GRAND FORKS... NELSON...EDDY...GRIGGS AND STEELE COUNTIES IN NORTH DAKOTA... RUNOFF FROM EXCESSIVE RAINFALL AND SNOW MELT CONTINUES TO PRODUCE OVERLAND FLOODING ACROSS PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. SEVERAL ROADS AND HIGHWAYS ARE BLOCKED AND ARE IMPASSABLE ACROSS THIS REGION. WASHOUTS HAVE BEEN REPORTED IN SOME AREAS. THIS WILL MAKE TRAVEL HAZARDOUS ESPECIALLY AT NIGHT WITH FLOODING IS HARD TO RECOGNIZE. RIVERS AND STREAMS WILL CONTINUE TO RISE OVER THE NEXT SEVERAL DAYS. THE FLOOD WARNING WILL REMAIN IN EFFECT UNTIL THE WATER HAS RECEDED AND IS NO LONGER A HAZARD. DO NOT ATTEMPT TO DRIVE OVER FLOODED ROADWAYS...THE ROAD MAY BE WASHED OUT. PERSONS IN THE WARNED AREA NEED TO TAKE STEPS TO PROTECT PROPERTY AND MOVE TO A SAFE LOCATION...IF NECESSARY. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS. ADDITIONAL STATEMENTS CONCERNING FLOODING IN THIS AREA WILL BE ISSUED DAILY. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR THE LATEST UPDATES. THIS INFORMATION WILL ALSO BE AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/FGF (ALL LOWER CASE) KENNEDY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389713.